Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Quad Cities, IA

May 9, 2003Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 9, 2003, 11:20 PM CDT for Bureau County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 11:20 PM CDT (04:20 UTC)
Expired
May 9, 2003, 11:45 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 71 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS53 KDVN 100420
SVRDVN
ILC011-100445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1145 PM CDT

* AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  SOUTHWEST OF THOMAS...OR 13 MILES NORTH OF KEWANEE...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NEW BEDFORD BY 1125 PM CDT.
   NORMANDY BY 1135 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR NORTHWESTERN ILLINOIS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR
NORTHEAST MISSOURI.

LAT...LON 4158 8987 4140 8986 4143 8953 4158 8953

$$

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, May 9, 3:10 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT FRI MAY 9 2003

MAY HAVE TO GET THROUGH ANOTHER ROUND OF CONVECTION AFFECTING
PORTIONS OF THE CWA TONIGHT...BEFORE POTENTIALLY SIGNIFICANT SEVERE
WX EVENT UNFOLDS FOR SAT AFTERNOON.

LATEST SFC AND MSAS ANALYSIS INDICATING OCCLUDED FRONT SWEEPING
HIGHER DEWPOINT AIR(UPPER 60S/70) EASTWARD ACRS NORTHEAST AND EAST
CENTRAL IL...BUT SAME PARAMETERS POOLING ACRS CENTRAL MO ATTM ALONG
TRAILING COLD FRONT. LATER TONIGHT PROJECTED SOUTH-SOUTHWEST H85 JET
OF AT LEAST 25 KTS TO IMPINGE ON SLIGHTLY ELEVATED THTA-E GRADIENT
OVER MO THIS EVENING...AND WITH APPROACHING INTERMEDIATE WAVE ALOFT
IN SOUTHWEST FLOW...EXPECT PRODUCTION OF NEXT ROUND OF CONVECTION
JUST TO THE SOUTH OF THE AREA OF CONCERN. BUT H85 FEED AND NORTHWARD
RETREATING H85 BAROCLINICITY MAY ALLOW CONVECTION TO BLEED ACRS THE
FAR SOUTHERN TO SOUTHEAST QUARTER OF THE CWA AS EVENING PROGRESSES.
CURRENT INDICATIONS SUGGEST LARGE HAIL AND EVEN SOME WINDS OF THE 60
TO 70 MPH VARIETY ACRS THE FAR SOUTHEAST MAY BE POSSIBLE IF STRONGER
CONVECTION MAKES IT INTO LOCAL CWA. LOCALLY HEAVY RAIN ALSO A
POSSIBILITY...BUT FEEL THREAT NOT WIDESPREAD ENOUGH TO WARRANT
FLOOD WATCH AT THIS TIME...MAY ONLY CLIP FAR SOUTHEAST FRINGE OF THE
CWA.

MAIN SHOW COMES WHEN NOW WELL ADVERTISED UPPER LOW...NOW SEEN
SPIRALING OVER THE GRT BSN...ROLLS OUT IN A NEGATIVELY TILTED FASHION
WHICH WILL EVENTUALLY CUT-OFF SAT NIGHT OVER THE UPPER MS RVR
VALLEY. LATEST SHORT RANGE MODEL ENSEMBLE SUGGESTS SFC LOW
ASSOCIATED WITH THIS FEATURE STILL TO GENERALLY STRENGTHEN OVER KS
SAT MORNING...AND PULL RIGHT UP THE MS RVR AND THE CENTRAL DVN CWA...
BOMBING AS IT PROPAGATES NORTHWARD. NGM SCARIEST(FOR US) WITH DEEPEST
AND FURTHER WEST SFC LOW PUSHING ACRS CENTRAL IA...WHILE GFS AND
UKMET FURTHEST EAST WITH LOW MOVING UP JUST EAST OF THE RIVER...
POSING MORE OF A TORNADIC THREAT FOR CENTRAL AND NORTHEAST IL.
STRENGTH OF UPPER SYSTEM SUGGESTS LOW WILL PROBABLY BE PULLED BACK UP
FURTHER WEST...ALONG AND JUST WEST OF THE MS RVR...MUCH LIKE ETA/META
MODEL INDICATES. OVERNIGHT CONVECTION AND DEBRIS FROM MO ACTIVITY
LINGERING OVER THE CWA SAT MORNING MAY BE A CONCERN FOR ITS TEMPERING
AFFECT OF DE-STABILIZATION...BUT WILL BANK ON EXPECTED DYNAMIC EXTENT
OF SYNOPTIC SCALE SYSTEM TO QUICKLY OVERCOME THIS AND PRODUCE
SIGNIFICANT SEVERE WX EVENT OVER AT LEAST THE SOUTHEAST 2/3S OF THE
DVN CWA SAT AFTERNOON AND EVENING. IF PROJECTED ETA/META PARAMETERS
OF CAPES APPROACHING 4K J/KG AND HELICITIES OF AT LEAST 400 M2/S2 GET
CLOSE TO VERIFYING ACRS THE SOUTHEAST...AGAIN EXPECT TORNADIC
OUTBREAK AND CRAZY SIZE HAIL. SEE NICHOLS BLEP TECHNIQUE DERIVED
HAZARDOUS WEATHER OUTLOOK WITH ALL THE DETAILS...ALREADY ISSUED THIS
AFTERNOON. BLEP TECHNIQUE SUGGESTS IF AREAS ALONG AND SOUTH OF ROUTE
34 CORRIDOR(WARM SECTOR IN VIEW OF TRIPLE POINT)REACH 82 F OVER A SFC
DPT OF 70 DEGREES...STRAIGHT LINE WIND POTENTIAL WILL REACH 60 KTS...
AND ROTATIONAL UPDRAFT VELOCITY OF 139 KTS. THIS WOULD SUGGEST
TORNADIC STRENGTH OF UP TO A LOW END F3. IF SFC WIND INFLOW INTO THE
SUPERCELL CAN CLIMB 5 TO 7 KTS HIGHER THAN THAT USED TO CALCULATE THE
ABOVE VALUES...F4 STRENGTH TORNADOES WILL BE POSSIBLE.

EXPECT EXPLOSIVE SUPERCELLULAR DEVELOPMENT ACRS FAR NORTHEAST MO
SAT AFTERNOON...WITH CELLS MOVING NORTHEAST INTO THE SOUTHERN CWA.
OTHER SUPERCELLS MAY FORM RIGHT OVER THE LOCAL CWA(FAR SOUTHEAST
IA/NORTHEAST MO/WEST CENTRAL IL) BY MID AFTERNOON. AGAIN SEE THE
HWO FOR TIMING DETAILS.

AS SFC SYSTEM CONTINUES TO BOMB OVER WI ON SUNDAY...EXPECT ENOUGH OF
A PRESSURE GRADIENT TO INDUCE POSSIBLE ADVISORY TYPE WESTERLY
WINDS...WITH TEMPS NOT RECOVERING OUT OF THE 50S IN STRONG WRAP
AROUND.

LONGER RANGE(MON-FRI)...WILL SIDE WITH LATEST ECMWF AND UKMET FOR
EXTENDED PERIOD. CUT OFF UPPER SYSTEM PULLS AWAY EAST OF THE AREA
MONDAY...BUT STILL CLOSE ENOUGH FOR LINGERING COLD POOL TO TREND
TOWARD UNDERCUTTING LATEST MEX HIGHS FOR MONDAY. THE MIDWEST THEN
BECOMES UNDER THE INFLUENCE OF UPPER AND SFC RIDGING FOR DRY BUT
SLOWLY MODERATING TEMPERATURE TREND THROUGH WED. PREVALENT(THIS
SPRING) EAST-NORTHEAST SFC FLOW/LAKE EFFECT TO KEEP TEMPS ON
COOLER SIDE THROUGH WED...GENERALLY 60S. MRF DROPS DISTURBANCE IN ON
WEST-NORTHWEST FLOW FOR PRECIP CHANCE LATE WED INTO THU...WHILE UKMET
AND EURO SLOWER AND MUCH FURTHER SOUTHWEST WITH A SOUTHERN STREAM CUT
OFF PUSHING TOWARD THE SOUTHERN PLAINS BY THU. WILL PLAY MRF ODD
MODEL OUT AND KEEP CWA DRY UNTIL THU NIGHT AND FRI WHEN AT LEAST
SOUTH HALF OF CWA MAY GET CLIPPED BY OVERRUNNING RAIN OFF THIS
SOUTHERN STREAM SYSTEM.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12
Hazardous weather outlook, May 9, 1:45 PM CDT, 9 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT FRI MAY 9 2003

...POTENTIALLY DANGEROUS WEATHER SITUATION SATURDAY AND SATURDAY
EVENING...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER EXPECTED WITH
THREATS OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT
A WEAK FRONTAL ZONE WILL HOVER ACROSS EXTREME SOUTHEAST IOWA...
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE TODAY. A LINE OF
THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY LATE THIS AFTERNOON
AND CONTINUE THROUGH THE EVENING HOURS.  THESE STORMS WILL PRODUCE
HEAVY RAINS...LOCALLY HEAVY UP TO 2 INCHES.   A FEW STORMS WILL
BECOME SEVERE AND PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF-BALLS...
AND STRONG AND DAMAGING WINDS OF 60 TO 70 MPH. THESE STORMS SHOULD
STAY SOUTH OF A PRINCETON TO MONMOUTH TO MEMPHIS LINE.  THE RISK OF
TORNADOES TONIGHT WILL BE MINIMAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS EXPECTED SATURDAY AND
SATURDAY NIGHT.  A NEAR RECORD STRENGTH LOW PRESSURE SYSTEM WILL
DEEPEN AS IT LIFTS FROM THE SOUTHERN PLAINS THROUGH THE MISSISSIPPI
VALLEY LATE SATURDAY.  LATEST TRENDS CONTINUE TO SUGGEST THE MAIN LOW
WILL MOVE FROM NORTHWEST MISSOURI THROUGH SOUTHEAST IOWA INTO
NORTHWEST ILLINOIS BY SATURDAY EVENING...ROUGHLY ALONG OR NEAR A LINE
FROM LAMONI IOWA...TO NEAR THE QUAD CITIES...TO FREEPORT ILLINOIS.
THE AIRMASS ALONG AND AHEAD OF THE LOW WILL BECOME VERY UNSTABLE...
AND SUPPORTIVE OF EXTREMELY LARGE HAIL UP TO THE SIZE OF BASEBALLS...
VERY DAMAGING WINDS IN EXCESS OF 70 MPH AND POTENTIALLY TORNADOES.

AT THIS TIME...IT APPEARS THE GREATEST RISK FOR TORNADOES WILL BE
ROUGHLY SOUTH OF A LINE FROM FAIRFIELD TO THE QUAD CITIES TO
PRINCETON ILLINOIS.  THE MOST REASONABLE SCENARIO IS FOR ROTATING
THUNDERSTORMS...CALLED SUPERCELLS TO DEVELOP BY MID AFTERNOON IN
NORTHERN MISSOURI AND MOVE INTO SOUTHEASTERN IOWA AND WEST CENTRAL
ILLINOIS BY LATE AFTERNOON.  THE STRENGTH AND CHANGE IN DIRECTION OF
THE EXPECTED LOW LEVEL WINDS...COUPLED WITH VERY MOIST AND UNSTABLE
AIR NEAR THE GROUND WILL CREATE AN ENVIRONMENT CONDUCIVE FOR
TORNADOES TO DEVELOP.

IF SURFACE TEMPERATURES REACH WELL INTO THE 80S AHEAD OF THE STORMS
AS IS EXPECTED...THE POTENTIAL WILL EXIST FOR SEVERAL TORNADOES...
WITH POSSIBLY ONE OR TWO STRONG TORNADOES OF F3 ON THE FUJITA
SCALE...OR WINDS IN EXCESS OF 150 MPH.  THE STRENGTH OF THIS SYSTEM
ALSO WILL CREATE AN ENVIRONMENT WHERE A MODEST INCREASE IN LOW LEVEL
WINDS INTO THE STORMS...ABOVE WHAT IS CURRENTLY PROJECTED...WOULD
PRODUCE A VIOLENT TORNADO OF F4 ON THE FUJITA SCALE...OR WINDS UP
TO 220 MPH.

LOCATIONS NORTH OF THE PRINCETON TO FAIRFIELD AXIS WILL BE AT RISK
FOR LARGE HAIL UP TO THE SIZE OF GOLF-BALLS WITH AN ISOLATED TORNADO
OR TWO.

THIS FRONTAL SYSTEM IS THE SAME ONE RESPONSIBLE FOR MUCH OF THE
SEVERE WEATHER IN RECENT DAYS FROM THE SOUTHERN PLAINS INTO THE
SOUTHEASTERN STATES.

RESIDENTS OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI SHOULD STAY TUNED TO NOAA WEATHER RADIO
FOR LATER STATEMENTS CONCERNING THE POTENTIALLY DANGEROUS WEATHER
SITUATION FOR SATURDAY AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY
SOUTH OF A LINE FROM STERLING ROCK FALLS...TO THE QUAD CITIES...TO
WASHINGTON.

SPOTTER ACTIVATION WILL BE NEEDED OVER MUCH OF THE AREA SATURDAY
AFTERNOON AND EARLY EVENING.  LOCATIONS SOUTH OF A PRINCETON TO QUAD
CITIES TO FAIRFIELD LINE SHOULD PREPARE FOR ONE OF THE STRONGEST AND
MOST WIDESPREAD SEVERE WEATHER EVENTS THAT HAS OCCURRED OVER THE PAST
10 YEARS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, May 9, 11:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1108 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    WAYLAND                   MO   .88 INCH HAIL
05/09/03   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:05 PM CDTSevere Thunderstorm WarningDVNHancock40 min
May 10, 6:37 PM CDTTornado WarningDVNHancock23 min
May 10, 6:59 PM CDTTornado WarningDVNHancock31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.